Alert archive / Mississippi / Wind Advisories in 2025
Wind Advisory 1, NWS Jackson, MS
NWS Jackson, MS issued this wind advisory at Jan 5, 2025, 3:05 AM CST for 47 counties in Mississippi; Ashley County, Chicot County, Arkansas; 9 parishes in Louisiana. It took effect at Jan 5, 2025, 9:00 AM CST. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Jan 5, 2025, 3:05 AM CST (09:05 UTC)
- In effect from
- Jan 5, 2025, 9:00 AM CST
- Expired
- Jan 5, 2025, 8:00 PM CST
- In force
- 11 hr
- Issued by
- NWS Jackson, MS
All 58 counties
Ashley County, AR, Chicot County, AR, Catahoula Parish, LA, Concordia Parish, LA, East Carroll Parish, LA, Franklin Parish, LA, Madison Parish, LA, Morehouse Parish, LA, Richland Parish, LA, Tensas Parish, LA, West Carroll Parish, LA, Adams County, MS, Attala County, MS, Bolivar County, MS, Carroll County, MS, Choctaw County, MS, Claiborne County, MS, Clarke County, MS, Clay County, MS, Copiah County, MS, Covington County, MS, Forrest County, MS, Franklin County, MS, Grenada County, MS, Hinds County, MS, Holmes County, MS, Humphreys County, MS, Issaquena County, MS, Jasper County, MS, Jefferson County, MS, Jefferson Davis County, MS, Jones County, MS, Kemper County, MS, Lamar County, MS, Lauderdale County, MS, Lawrence County, MS, Leake County, MS, Leflore County, MS, Lincoln County, MS, Lowndes County, MS, Madison County, MS, Marion County, MS, Montgomery County, MS, Neshoba County, MS, Newton County, MS, Noxubee County, MS, Oktibbeha County, MS, Rankin County, MS, Scott County, MS, Sharkey County, MS, Simpson County, MS, Smith County, MS, Sunflower County, MS, Warren County, MS, Washington County, MS, Webster County, MS, Winston County, MS, Yazoo County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 32 km from the middle of the area, began a volume at 09:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 9.1 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2058 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 189 m²/s²
- 0-3 km storm-relative helicity
- 295 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
550 WWUS74 KJAN 050905 NPWJAN URGENT - WEATHER MESSAGE National Weather Service Jackson MS 305 AM CST Sun Jan 5 2025 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 051800- /O.NEW.KJAN.WI.Y.0001.250105T1500Z-250106T0200Z/ Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar- Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes- Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston- Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper- Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah- Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln- Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- Including the cities of Richland, Collins, Jonesville, Brandon, Belzoni, Meadville, Eupora, Crossett, Newellton, Conehatta, Port Gibson, Morton, Hazlehurst, Louisville, Brooksville, Pickens, St. Joseph, Vaiden, Kosciusko, Wesson, De Kalb, Taylorsville, Hattiesburg, Meridian, Laurel, Jackson, Magee, Dermott, Bude, Indianola, Epps, Stonewall, Greenwood, North Crossett, Rayville, Greenville, West Ferriday, Newton, Pearl, Union, Eudora, Mayersville, West Crossett, Lake Providence, Pearl River, Waterproof, Madison, Delhi, Macon, Brookhaven, New Hebron, Mount Olive, Philadelphia, Isola, Columbia, Purvis, Ridgeland, Carthage, Natchez, Lumberton, Carrollton, Fayette, Harrisonburg, Winnsboro, Rolling Fork, Lake Village, Scooba, Mendenhall, West Point, Ferriday, Hamburg, Quitman, Weir, Monticello, Bastrop, Tallulah, Tchula, Shubuta, Ackerman, Yazoo City, Columbus, Goodman, Roxie, Raleigh, Winona, Heidelberg, Forest, Canton, Decatur, Bassfield, Bay Springs, Durant, Ruleville, West Hattiesburg, Prentiss, Mathiston, Lexington, North Carrollton, Starkville, Cleveland, Oak Grove, Anguilla, Vicksburg, Crystal Springs, Vidalia, and Grenada 305 AM CST Sun Jan 5 2025 ...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 8 PM CST THIS EVENING... * WHAT...South winds 15 to 25 mph with gusts up to 40 mph expected before thunderstorms arrive. * WHERE...Portions of southeast Arkansas, northeast Louisiana, and much of central Mississippi. * WHEN...From 9 AM this morning to 8 PM CST this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles on west to east oriented roads. Use extra caution. Secure outdoor objects. && $$ NF
1 follow-up statement
052 WWUS74 KJAN 051755 NPWJAN URGENT - WEATHER MESSAGE National Weather Service Jackson MS 1155 AM CST Sun Jan 5 2025 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 060200- /O.CON.KJAN.WI.Y.0001.000000T0000Z-250106T0200Z/ Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar- Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes- Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston- Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper- Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah- Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln- Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- Including the cities of Greenville, Rolling Fork, Mendenhall, Anguilla, Stonewall, Ackerman, Carrollton, Meridian, Newellton, Port Gibson, Bassfield, Carthage, Jonesville, Waterproof, Eupora, Richland, West Ferriday, Hattiesburg, Heidelberg, Philadelphia, Macon, Newton, Collins, Delhi, Starkville, West Hattiesburg, Laurel, Lexington, Decatur, Mount Olive, Hazlehurst, Lake Providence, Ferriday, Crystal Springs, West Crossett, Louisville, Fayette, Monticello, Vaiden, Columbus, Eudora, Oak Grove, Lumberton, Union, Purvis, Pickens, Lake Village, Shubuta, Tchula, Hamburg, Crossett, St. Joseph, Bastrop, New Hebron, Ridgeland, Brandon, Isola, Durant, Pearl River, Conehatta, Mathiston, Epps, Taylorsville, Natchez, Quitman, Greenwood, Bude, Indianola, Dermott, Winnsboro, Weir, Winona, Tallulah, North Carrollton, Yazoo City, Cleveland, Pearl, Vicksburg, Rayville, Bay Springs, Forest, Meadville, Vidalia, Kosciusko, Brookhaven, Belzoni, Ruleville, Prentiss, Madison, Goodman, Raleigh, Harrisonburg, De Kalb, Jackson, Mayersville, North Crossett, Brooksville, Columbia, West Point, Magee, Grenada, Roxie, Canton, Morton, Scooba, and Wesson 1155 AM CST Sun Jan 5 2025 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CST THIS EVENING... * WHAT...South winds 15 to 25 mph with gusts up to 40 mph expected before thunderstorms arrive. * WHERE...Portions of southeast Arkansas, northeast Louisiana, and much of central Mississippi. * WHEN...Until 8 PM CST this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ CR
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this wind advisory went out at Jan 5, 12:47 AM CST, 2 hours 18 minutes earlier.
Area forecast discussion, Jan 5, 12:47 AM CST, 2 hours 18 minutes before
Area Forecast Discussion...UPDATED National Weather Service Jackson MS 1247 AM CST Sun Jan 5 2025 ...New AVIATION... .MESOSCALE UPDATE... Issued at 906 PM CST Sat Jan 4 2025 The forecast remains on track with increasing cloud cover ahead of rain and storms anticipated on Sunday. Lows tonight fall into the 40s F as clouds keep us a little warmer than previous evenings. Rain chances are still anticipated to remain low until we see additional lift and moistening arrive Sunday. /86/ && .DISCUSSION... Issued at 311 PM CST Sat Jan 4 2025 Tonight... Mid afternoon global guidance shows the 1029mb sfc high shifting off to the east away from our forecast area. At the same time the sfc low located in Southern Plains will continue to slowly track east towards the ArkLaMiss region later tonight. This will help increase moisture flow from the west and could introduce some scattered rain showers mainly east of the I-55 corridor. With cloud cover forecasted to increase across central MS, expect overnight lows to dip into the mid 40s. Regarding tomorrow, there have been no real thermodynamic changes to the several weather setup for Sunday. There are however few notable changes that were made regarding the graphics for Sunday. The "Enhanced" risk was expanded further northwest to include the rest of of the NW Delta and Ashley County. The wording on the severe graphic has be adjusted to say "a few tornadoes". The wind graphic has been adjusted to include an "Elevated" Risk for strong gradient winds for most our our CWA. A Wind Advisory will likely be needed for tomorrow, especially for areas where the Elevated risk is highlighted. For the dangerous cold graphic heading for next week, the "Limited" threat for dangerous cold has been expanded further south of the I-20 corridor. Further adjustments to this graphic are possible especially as we get closer to this event. Some of the guidance is still suggesting some intermittently risk for a switchover to wintry mix, including sleet/freezing rain, and lower potential for light snow late week into early next weekend. This looks to be focused on late Thursday through Saturday. Depending on how suppressed the trough ejection is, that will drive the location of the sfc low tracks along the Gulf Coast. The surface low track will be key to precipitation type and winter wx potential. Underneath the cold core low, there could be some potential for light snow showers leading into Saturday. If the trough axis is a little stronger and deeper, this would lend more favorable potential for wintry precip in north central MS on Saturday. We will have more details as we get closer and forecast confidence increases. /CR/ #################################################################### The previous forecast discussion is valid and all notable changes to the graphics have been discussed as shown above. Please see the previous forecast discussion down below for further details. #################################################################### Sunday: Bottom Line Up Front: IMPACTS: Strong to severe storms capable of producing damaging winds to 60 mph, with tornadoes, and hail up to 1" likely Sunday afternoon and evening, with the primary risks likely associated with and in close proximity to an approaching line of storms. TIMING: Storms will approach areas generally west of the Mississippi River by early afternoon, nearing the I-55 corridor by late afternoon into early evening, and finally exiting eastern Mississippi late Sunday night. Meteorological Discussion: Sunday will feature strong to severe storms bookended by a roller coaster temperature swings. The forecast is complex with a lot of separate independent variables at play. A robust and strengthening closed upper low will form as a shortwave trough occludes and moves west to east across the Southern Plains into the Lower and Middle Mississippi Valley, and then towards the East Coast. This trough is aggressively moving into our area hot on the heels of a slow-to-depart upper longwave trough leaving little time for deep layer ridging to establish in our vicinity. This suggests the airmass residing over the area, as well as the boundary layer advection trajectories, will be only partially modified by the western Atlantic and Gulf of Mexico and will retain some characteristics of their recent continental origins. Despite the poor window of opportunity for robust boundary layer thermodynamic recovery, substantial height falls aloft (E.g. 00Z GFS continues to suggest 500 mb height falls of around 8-12 dam through the Sunday afternoon and evening) caused by a deep trough axis extending from a 500mb low with a central height of 536dam, the orientation of this upper level feature (it ranges from positively tilted to neutrally tilted) should foster at least a narrow corridor of recovery ahead of the approaching cold front as a surface/850mb low pressure/height area begins to deepen. This will strengthen boundary layer flow while at the same time cause that flow to become more veered to southerly as opposed to east-southeasterly, allowing for a small window of sturdy moisture/thermal advection. With the front rapidly approaching by Sunday afternoon, the window of time for this more improved advection structure will be narrow and likely confined to the vicinity of the front itself where dewpoints will surge from the 50s into the lower and possibly mid 60s F and surface temperatures will range from the upper 60s to mid 70s for a few hours before the expected squall line. For this reason, as supported by early CAM guidance, the primary storm structure is likely to be linear in nature with the greatest risk for severe weather in proximity to the rapidly approaching convective line. At the moment, this scenario is less concerning than last weekend's event and the net parameter space will be considerably less robust, some similarities do exist. Namely in that the best thermodynamic support will likely be west of our area. In contrast, wind shear will be increasing through the evening with 0-3 km SRH increasing from an already-adequate 250-350 m^2/s^2 to above 400 m^2/s^2. Coinciding with 40-50 kt effective deep layer shear and the aforementioned substantial height falls aloft, robust and deep convection will be supported despite the lack of robust CAPE levels seen on the 00Z GFS. This "high shear - low CAPE" type of environment is one of the most common cool season conditions for severe weather and past experience suggests that predicting the scope of impact can be challenging. These factors should support a risk for damaging wind and perhaps a few tornadoes. With little instability, not the least contributed to by poor lapse rates both near the surface and aloft, the risk for hail larger than around an inch appears low and the best chances for severe (1") hail appears to be generally west of I-55 where at least some thermodynamic instability may be realized prior to sunset. Putting it all together, we have: 1. Robust lifting both aloft (height falls/increasing upper divergence due to trough orientation), and near the surface (approaching cold front, increasing prefrontal confluence). 2. Strong deep layer flow with enlarging, curved hodographs (850 velocities increasing from 40kt to 50-60kt out of the south with 500mb velocities increasing from 50-60kt to 75-90kt out of the west- southwest) 3. Boundary layer moisture supportive of deep moist convection with little convective inhibition. 4. A narrow warm sector characterized by only partially modified airmass advection. The forecast above, "Strong to severe storms capable of producing damaging winds to 60 mph, tornadoes, and hail to 1" will be likely Sunday afternoon and evening, with the primary risks likely associated with and in close proximity to an approaching line of storms." is reflected in forecast products as an "Enhanced" Risk (3/5) for severe weather for much of the area and a "Slight" risk for severe weather in eastern Mississippi. The fast moving nature of the storms will likely limit the risk for flash flooding though brief heavy rain can result in hazardous driving conditions including ponding along roadways and poor drainage areas. Monday and beyond: The cold front Sunday will usher in much colder temperatures as strong high pressure associated with an Arctic/Canadian Prairie airmass shifts into our area and finds itself unwilling to make a speedy exit. This will result in a few days of well below normal temperatures including highs that struggle to get out of the 30s F for some and lows in the 20s F for several nights for many. For now, the greatest risk for dangerous cold appears to be north of I-20 where daily highs may struggle to rise above freezing on some afternoons but should the core of the deep cold airmass shift directly overhead, there is some risk temperatures may end up colder than currently forecast. In addition, some guidance has intermittently suggested some risk for wintry weather by late next week. It remains too early to speculate on how this might evolve, and trends at least this morning have suggested colder, drier conditions instead of wetter, but it does remain possible that some areas could see some form of wintry weather (Sleet, Freezing Rain being the most likely of these possibilities, but Snow not being ruled out). It will be at least until after the front begins to clear and we sample the upper disturbance well west of us that could send precipitation our way and the cold airmass itself nearby before any confidence in outcomes can be had. It is, nonetheless, not a bad idea to review your supplies and plans for dealing with wintry weather and certainly for the cold. We are confident the cold is coming and we are confident it will be impactful. So it is strongly encouraged that folks act now to prepare for that in addition to any severe weather preparations you might need to act on before Sunday. Stay safe and stay warm, folks. /86/OAJ/ && .AVIATION... (06Z TAFS)Issued at 1239 AM CST Sun Jan 5 2025 A line of severe thunderstorms is projected to move through near the end of the TAF period for most sites, mainly after 22Z, with the tentative exception of our far southeastern sites (KHBG, KPIB). Look for IFR flight rules during the hours leading up to and after sunrise, raising into MVFR conditions before noon. This time period will also see 20kt LLWS as the 850mb gradient remains tight with limited boundary layer mixing. A brief period of VFR is expected before the line of thunderstorms makes its way into the area which will inevitably cause a mix of LIFR/IFR/MVFR conditions./OAJ/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 72 29 39 25 / 90 90 0 0 Meridian 67 30 41 24 / 70 100 0 0 Vicksburg 73 26 40 23 / 90 70 0 0 Hattiesburg 72 32 45 25 / 70 100 0 0 Natchez 74 27 40 25 / 90 80 0 0 Greenville 68 28 37 24 / 100 40 0 0 Greenwood 69 29 38 25 / 90 70 0 0 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && CR/DC/OAJ
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 5, 2:00 PM CST | Special Weather Statement | JAN | Washington | 60 min |
| Jan 5, 2:33 PM CST | Tornado Warning | JAN | Humphreys, Sunflower, Washington | 57 min |
| Jan 5, 3:14 PM CST | Severe Thunderstorm Warning | JAN | Bolivar | 46 min |
| Jan 5, 3:24 PM CST | Severe Thunderstorm Warning | JAN | Washington | 51 min |
| Jan 5, 3:34 PM CST | Special Weather Statement | JAN | Carroll, Leflore | 56 min |
| Jan 5, 3:41 PM CST | Tornado Warning | JAN | Issaquena, Sharkey, Washington | 45 min |
| Jan 5, 4:20 PM CST | Severe Thunderstorm Warning | JAN | Holmes, Humphreys, Issaquena, Sharkey, Sunflower, Washington and 1 more | 40 min |
| Jan 5, 4:56 PM CST | Severe Thunderstorm Warning | JAN | Carroll, Holmes, Humphreys, Leflore, Yazoo | 64 min |
| Jan 5, 5:15 PM CST | Tornado Warning | JAN | Humphreys, Sharkey, Yazoo | 21 min |
| Jan 5, 5:20 PM CST | Severe Thunderstorm Warning | JAN | Carroll, Grenada, Montgomery, Webster | 55 min |
| Jan 5, 5:49 PM CST | Severe Thunderstorm Warning | JAN | Attala, Carroll, Choctaw, Holmes, Montgomery | 56 min |
| Jan 5, 5:49 PM CST | Tornado Warning | JAN | Montgomery, Webster | 41 min |
| Jan 5, 5:54 PM CST | Severe Thunderstorm Warning | JAN | Claiborne, Warren | 42 min |
| Jan 5, 2:25 PM CST | Severe Thunderstorm Warning | JAN | Ashley | 50 min |
| Jan 5, 2:31 PM CST | Tornado Warning | JAN | Ashley | 59 min |
| Jan 5, 2:57 PM CST | Severe Thunderstorm Warning | JAN | Chicot | 63 min |
| Jan 5, 1:10 PM CST | Special Weather Statement | JAN | Morehouse, West Carroll | 65 min |
| Jan 5, 1:16 PM CST | Severe Thunderstorm Warning | JAN | Morehouse, West Carroll | 59 min |
| Jan 5, 1:38 PM CST | Tornado Warning | JAN | East Carroll, Morehouse, West Carroll | 67 min |
| Jan 5, 2:53 PM CST | Tornado Warning | JAN | Morehouse, West Carroll | 67 min |
| Jan 5, 5:13 PM CST | Severe Thunderstorm Warning | JAN | Catahoula, Concordia | 40 min |
Nearby
Wind Advisories in Mississippi, 2025Wind Advisories in Louisiana, 2025Wind Advisories in Arkansas, 2025Every wind advisory in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.